Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 47, NWS La Crosse, WI

May 19, 1998Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 1998, 1:11 PM CDT for Grant County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1998, 1:11 PM CDT (18:11 UTC)
Expired
May 19, 1998, 2:00 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

What was reported inside it

TimeReportWhereRemark
May 19, 1:25 PM CDTHail 0.75Blue River, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2752 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS1 KLSE 191813 RRA
SVRLSE
WIC043-191900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
111 PM CDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 200 PM CDT

* AT 110 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST SOUTH OF BOSCOBEL...ABOUT 40 MILES
  NORTH OF DUBUQUE IOWA...MOVING SOUTHEAST AT 25 MPH.

* THIS THUNDERSTORM WILL BE NEAR...
  FENNIMORE BY 125 PM

THIS IS A DANGEROUS LINE OF STORMS STAY INDOORS AND AWAY FROM
WINDOWS.

SHEA/RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 AM CDT, 10 hours 26 minutes earlier.

Area forecast discussion, May 19, 2:45 AM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT TUE MAY 19 1998

TEMPERATURES ARE THE MAIN CONCERN OF THE DAY.

AT 07Z...COLD FRONT STRETCHED FROM NEAR MSP TO SPW.  KARX RADAR
INDICATED MOST OF THE PRECIPITATION HAD MOVED EAST OUT OF THE FORECAST
AREA...A COUPLE ISOLATED THUNDERSTORMS HAVE DEVELOPED BEHIND THE
LINE...BUT THEY HAVE QUICKLY DISSIPATED.

ETA/NGM 00Z RUNS FORECAST THE FRONT TO MOVE SLOWLY TO THE SOUTHEAST AND
BE SITUATED SOUTH OF THE REGION BY AFTERNOON.  TIME HEIGHT CROSS
SECTIONS INDICATE SOME HIGHER VALUES OF RELATIVE HUMIDITY AROUND 600 MB
BETWEEN 18Z AND 00Z. TEMPERATURES AT 850 MB ARE EXPECTED TO BE 2 TO 4 C
COOLER THIS AFTERNOON THAN YESTERDAY.

WITH WEAK COLD FRONT PUSHING THROUGH THE AREA EARLY THIS
MORNING...TEMPERATURES WILL BE SLIGHTLY COOLER THIS AFTERNOON AND LESS
HUMID. NGM MOS GUIDANCE APPEARS REASONABLE FOR MOST AREA. CAN NOT RULE
OUT A SCATTERED THUNDERSTORM THIS AFTERNOON ACROSS THE SOUTH...BUT NOT
TOO HIGH OF A PROBABILITY.

NELSON

In the hours before

Special weather statement, May 19, 11:47 AM CDT, 1 hour 24 minutes before
IAZ011-029-030-WIZ054-055-061-191750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 AM CDT TUE MAY 19 1998

...THUNDERSTORMS WERE BUILDING OVER NORTHEAST IOWA...

AT 1140 AM...RADAR INDICATED A THIN LINE OF BUILDING THUNDERSTORMS
FROM NEAR GAYS MILLS WISCONSIN...40 MILES SOUTHEAST OF LA CROSSE...
TO NEAR FREDERICKSBURG IOWA...30 MILES SOUTHWEST OF DECORAH.
MOVEMENT WAS EAST AT 20 MPH.

IF YOU LIVE IN VOLNEY...HARPERS FERRY...WAUKON JUNCTION OR
PRAIRIE DU CHIEN...BE PREPARED FOR APPROACHING THUNDERSTORMS...
SOME OF WHICH WILL CONTAIN VERY HEAVY RAIN AND HAIL. MOVE INDOORS
WHEN STORMS MOVE INTO YOUR AREA.

SHEA
Special weather statement, May 19, 11:47 AM CDT, 1 hour 24 minutes before
IAZ011-029-030-WIZ054-055-061-191750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 AM CDT TUE MAY 19 1998

...THUNDERSTORMS WERE BUILDING OVER NORTHEAST IOWA...

AT 1140 AM...RADAR INDICATED A THIN LINE OF BUILDING THUNDERSTORMS
FROM NEAR GAYS MILLS WISCONSIN...40 MILES SOUTHEAST OF LA CROSSE...
TO NEAR FREDERICKSBURG IOWA...30 MILES SOUTHWEST OF DECORAH.
MOVEMENT WAS EAST AT 20 MPH.

IF YOU LIVE IN VOLNEY...HARPERS FERRY...WAUKON JUNCTION OR
PRAIRIE DU CHIEN...BE PREPARED FOR APPROACHING THUNDERSTORMS...
SOME OF WHICH WILL CONTAIN VERY HEAVY RAIN AND HAIL. MOVE INDOORS
WHEN STORMS MOVE INTO YOUR AREA.

SHEA
Special weather statement, May 19, 12:34 PM CDT, 37 minutes before
WIZ054-191805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT TUE MAY 19 1998

AT 1230 PM...RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM OVER
CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...ABOUT 40 MILES SOUTHEAST OF
LA CROSSE. THE MOST INTENSE PART OF THE STORM WAS JUST NORTH OF
STEUBEN AND SLOWLY MOVING EAST AT 20 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. MOVE INDOORS IF STORMS
APPROACH YOUR AREA. LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

SHEA
Special weather statement, May 19, 12:34 PM CDT, 37 minutes before
WIZ054-191805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT TUE MAY 19 1998

AT 1230 PM...RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM OVER
CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...ABOUT 40 MILES SOUTHEAST OF
LA CROSSE. THE MOST INTENSE PART OF THE STORM WAS JUST NORTH OF
STEUBEN AND SLOWLY MOVING EAST AT 20 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. MOVE INDOORS IF STORMS
APPROACH YOUR AREA. LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

SHEA
Special weather statement, May 19, 1:03 PM CDT, 8 minutes before
WIZ054-055-061-191835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
103 PM CDT TUE MAY 19 1998

AT 1PM...RADAR INDICATED A STRONG THUNDERSTORM ALONG THE CRAWFORD-
GRANT COUNTY LINE...NEAR WOODMAN...ABOUT 40 MILES NORTH OF DUBUQUE
IOWA. OTHER STORMS EXTENDED ALONG THE WISCONSIN RIVER TO SOUTH OF
RICHLAND CENTER. MOVEMENT WAS SOUTHEAST AT 20 MPH.

IF YOU LIVE IN BOSCOBEL...FENNIMORE...MUSCODA...GOTHAM OR LONE
ROCK...BE PREPARED FOR THUNDERSTORM ACTIVITY BY 130 PM.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.

SHEA
Special weather statement, May 19, 1:03 PM CDT, 8 minutes before
WIZ054-055-061-191835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
103 PM CDT TUE MAY 19 1998

AT 1PM...RADAR INDICATED A STRONG THUNDERSTORM ALONG THE CRAWFORD-
GRANT COUNTY LINE...NEAR WOODMAN...ABOUT 40 MILES NORTH OF DUBUQUE
IOWA. OTHER STORMS EXTENDED ALONG THE WISCONSIN RIVER TO SOUTH OF
RICHLAND CENTER. MOVEMENT WAS SOUTHEAST AT 20 MPH.

IF YOU LIVE IN BOSCOBEL...FENNIMORE...MUSCODA...GOTHAM OR LONE
ROCK...BE PREPARED FOR THUNDERSTORM ACTIVITY BY 130 PM.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:53 AM CDTSevere Thunderstorm WarningARXVernon67 min
May 19, 1:27 AM CDTSevere Thunderstorm WarningARXCrawford, Richland48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.